Dangers of Mixing Opiates and Benzodiazepines: Vicodin, Xanax, Oxycodone and Valium
Medical professionals often research and warn against the dangers of polydrug use, or the ingestion of more than one type of drug. While polydrug use often centers on substances like alcohol, heroin, cocaine, or marijuana, there is a growing trend of mixing prescription medications for recreational purposes. Some users may attempt to mix opioid painkillers (e.g., Vicodin or oxycodone) and benzodiazepines (e.g., Xanax or Valium) in an effort to enhance the painkilling or euphoric effects of opiates. This combination has drawn a great deal of attention due to its potential consequences.
Opioid prescription painkillers are a class of medications that bind with opioid receptors in the brain to stop a person from feeling serious pain. These drugs are typically derived from the opium poppy and reduce pain messages from parts of the body to the brain. These are typically prescribed after surgery, such as wisdom tooth removal, or to treat chronic pain from arthritis or cancer.
Two of the most common opioid painkillers are Vicodin, which is a combination of hydrocodone and acetaminophen, and oxycodone, which is found in prescription medications like Percocet and OxyContin. Both drugs are prescribed to treat moderate to severe pain, which over-the-counter painkillers like ibuprofen cannot help.
BenzosBenzodiazepines are a family of medications that are prescribed to treat anxiety, alcohol withdrawal, muscle spasms, and seizures. They induce relaxation in the central nervous system and allow muscles to relax. Two of the most commonly prescribed benzodiazepines are Xanax (alprazolam) and Valium (diazepam). Both are prescribed to treat anxiety and panic disorders, and Valium is sometimes prescribed to treat seizures and alcohol withdrawal symptoms.
Abuse of Opiates and BenzosOpioid painkillers and benzodiazepines are two of the most frequently abused prescription drugs in the world, although they are frequently prescribed together. Medical researchers have been concerned about this combination since the 1970s, when the trend began to surface. A report from the Drug Abuse Warning Network shows that combining opioid medications and benzodiazepines increases the risk of overdose leading to emergency medical care. Another report published in the British Medical Journal suggests that, while some of these emergency room visits involve prescribing practices that accidentally mix benzodiazepines and opioids in dangerous quantities, some patients take more of these drugs than prescribed, or they get a “high” off taking higher doses than prescribed of both medications. They noted that benzodiazepines enhanced the effects of opioid painkillers, which means this drug combination has a high potential for abuse.
The BMJ study found that, of 2,400 veterans in the study’s population who died because of a drug overdose while taking opioid painkiller prescriptions, 49 percent had been concurrently prescribed benzodiazepines. While some of these individuals may have been abusing opioid painkillers and benzodiazepines to create a high, an article published in the Washington Post suggests that people who abuse these two medications together must be exposed to this combination in the first place, and that is typically through their doctors’ prescribing practices. People who suffer acute or chronic pain, for example, may receive opioids like Vicodin to treat the pain on a long-term basis, while also receiving a prescription for Valium to treat muscle spasms. Or, if individuals suffer from anxiety, they may receive a Xanax prescription from their therapist, while also receiving oxycodone to treat chronic pain.
In February 2016, lawmakers and regulators began pushing the Food and Drug Administration to issue a black box warning on both prescription opioid painkillers and benzodiazepines about mixing these two medication types.
Why Is It Dangerous to Combine Valium or Xanax and Oxycodone or Vicodin?
Both opioid medications, such as oxycodone and Vicodin, and benzodiazepines, like Xanax and Valium, have a high potential for addiction and abuse when they are taken alone. Both of these types of medications are high on the list of drugs that lead to overdose and prescription drug deaths.
According to the American Society of Addiction Medicine, in 2014, there were 18,893 prescription painkiller-related overdose deaths in the US. Between 1999 and 2006, there was a 250 percent increase in fatal overdoses in the United States due to opioid painkillers; more than half of those overdoses were due to a combination of opioid painkillers and another medication, most typically benzodiazepines. For people hospitalized due to a benzodiazepine overdose between 1998 and 2008, 95 percent of the time, benzodiazepines were combined with another drug; in 54.2 percent of those cases, opiate drugs (heroin or prescription painkillers) were the other drug in the combination.
This combination appears to be especially dangerous because benzodiazepines enhance the “high” from opioid painkillers. When people become addicted to opioid painkillers like Vicodin or oxycodone, they can develop a tolerance over time so they do not experience the same effect; however, when these individuals add benzodiazepines to the mix, they can return to the same euphoric feeling they had the first time they abused opioids.
The Centers for Disease Control noted that, in about half of overdose deaths caused by opioid drugs, including Vicodin and oxycodone, another type of drug acted as a contributing factor. Benzodiazepines like Valium and Xanax were found most frequently, in about 17 percent of the cases, to contribute. This deadly combination leads to two primary problems:
- Depressed breathing
- Enhanced sedation
Dangers of Mixing Drugs
What Happens When Opioid Painkillers and Benzodiazepines Are Mixed
It is possible to overdose on either opioid painkillers, like Vicodin or oxycodone, or benzodiazepines, like Xanax and Valium, alone.
Symptoms of an opioid overdose can include:
- Pinpoint pupils
- Slowed, irregular, depressed, or stopped breathing
Symptoms of benzodiazepine overdose include:
- Slow or shallow breathing
- Unresponsiveness, either awake or unconscious
One of the two biggest problems with mixing opioid painkillers like Vicodin or oxycodone with benzodiazepines like Xanax or Valium is the issue of oversedation. This is the inability to wake up or respond to stimuli, which can put individuals at risk of falling, if they are standing up, or causing a serious car accident, if they are driving. People could also slip into a coma.
Additionally, both opioid painkillers and benzodiazepines can change breathing patterns – specifically, they can both depress breathing. This condition leads to a lack of oxygen to the brain, eventually shutting down vital organ systems, leading to brain damage and even death.
If a person overdoses on benzodiazepines like Xanax or Valium, painkillers like Vicodin or oxycodone, or a combination of these medications, it is important to get emergency medical help as soon as possible. Call 911, and stay with the person until help arrives.
For people who struggle with an addiction to prescription painkillers, benzodiazepines, or both, comprehensive addiction rehabilitation can help. With adequate care, people can overcome their addictions and avoid overdose.